# SDR 2020FA0000526

- Difficulty date: December 8, 2020
- Submitted: December 8, 2020
- Operation: General aviation
- System (JASC): 3457 · Global Positioning System
- Part: Gps
- Condition: Unknown
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

MY AIRCRAFT IS EQUIPPED WITH A GARMIN 430 WAAS NAV-COM.  MONTHLY UPDATES ARE REQUIRED TO MAINTAIN A CURRENT GPS DATABASE.  WHEN UPDATING THE DATABASE WITH GARMIN HARDWARE AND SOFTWARE I OFTEN GET A FAILURE MESSAGE AND INSTRUCTIONS TO TRY AGAIN.  WHEN ATTEMPTING TO TRY AGAIN INSTEAD I GET THE MESSAGE "THIS UPDATE IS NOT ALLOWED TO BE INSTALLED ON THIS DEVICE."  THE PROBLEM IS THAT THE FLYGARMIN FOR WINDOWS SOFTWARE REGISTERED THAT THE DATABASE INSTALL WAS ALREADY DONE ON THIS DATA CARD.  HOWEVER, IT DOES NOT REGISTER THAT THE UPLOAD FAILED AND THAT IT NEEDS TO BE DONE AGAIN.  THE CORRECTIVE ACTION IS TO CALL GARMIN AND HAVE THEM RESET MY ACCOUNT, THEN THE INSTALL CAN BE ATTEMPTED AGAIN.  THE SAFETY ISSUE IS THAT GARMIN CUSTOMER SUPPORT IS ONLY OPEN MON-FRI 7AM TO 7PM CENTRAL TIME.  I HAVE ALSO HAD TO WAIT ON HOLD FOR OVER AN HOUR TO GET A SUPPORT AGENT.  THIS OFTEN MEANS HAVING TO FLY WITH AN OUTDATED DATABASE.  I HAVE REPEATEDLY ASKED GARMIN TO UPDATE THEIR INSTALL SOFTWARE SO THAT WHEN AN INSTALL FAILURE MESSAGE IS GENERATED IT ALLOWS ANOTHER ATTEMPT WITHOUT REQUIRING A MANUAL RESET OF THE CUSTOMERS ACCOUNT BY A GARMIN AGENT.  (REPRESENTATIVES HAVE SUGGESTED THAT GARMIN DOES NOT WANT TO SUPPORT THE GARMIN 430, SINCE THEY WANT YOU TO UPGRADE TO NEWER EQUIPMENT).  I BELIEVE THAT THIS INSTALL SOFTWARE MALFUNCTION PRESENTS A SAFETY-OF-FLIGHT ISSUE AND I WOULD APPRECIATE HAVING THE FAA CONFRONT GARMIN ON THIS ISSUE.
